Alert archive / Wisconsin / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 147, NWS Green Bay, WI

September 1, 1998Door County, Wisconsin

NWS Green Bay, WI issued this severe thunderstorm warning at Sep 1, 1998, 4:40 PM CDT for Door County, Wisconsin. It was in force for 65 min. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Sep 1, 1998, 4:40 PM CDT (21:40 UTC)
Expired
Sep 1, 1998, 5:45 PM CDT
In force
65 min
Issued by
NWS Green Bay, WI
Area
Whole counties

County Door County, WI

The radar

The Green Bay radar (KGRB), 71 km from the middle of the area, began a volume at 21:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 1, 4:55 PM CDTThunderstorm Wind 55Fish Creek, WI
Sep 1, 5:05 PM CDTThunderstorm Wind 55Baileys Harbor, WI

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 12:00Z, 9.7 hours before the alert went out and 71 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 12:00Z on 1998-09-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 12:00Z on 1998-09-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 49 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1079 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
49 m²/s²
0-3 km storm-relative helicity
57 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

769 
WUUS1 KGRB 012140 RRA
SVRGRB
WIC029-012245-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GREEN BAY WI
440 PM CDT TUE SEP 1 1998

THE NATIONAL WEATHER SERVICE IN GREEN BAY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  DOOR COUNTY IN NORTHEAST WISCONSIN

* UNTIL 545 PM CDT

* AT 439 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED A
  CLUSTER OF SEVERE THUNDERSTORMS CENTERED 5 MILES NORTH OF MARINETTE.
  MOVEMENT WAS EAST AT 35 MILES AN HOUR.

* THE SEVERE THUNDERSTORMS WILL BE NEAR...
  EGG HARBOR BY 455 PM
  FISH CREEK BY 455 PM
  PENINSULA STATE PARK BY 455 PM
  EPHRAIM BY 500 PM

THESE THUNDERSTORMS WILL PRODUCE WINDS TO 60 MPH AND DIME-SIZE HAIL. 

JKL/BRUSKY

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Green Bay, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 1, 3:45 PM CDT, 55 minutes earlier.

Area forecast discussion, Sep 1, 3:45 PM CDT, 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREEN BAY WI
345 PM CDT TUE SEP 1 1998

MAIN FCST CONCERN TONIGHT ARE SCT -SHRA THIS EVENING AND MIN TEMPS.

LATEST SFC ANALYSIS SHOWS SFC CLD FNT FROM NEAR MQT TO MSP. SFC FNT
APPEARS TO BE PROGRESSING SLOWER THAN 18Z ETA/NGM FCST. 12Z RUC APPEARED
TO HAVE BEST HANDLE ON SFC FRONTAL POSITION AT 18Z. SCT TSRA HAVE
DEVELOPED ALONG AND AHD OF FNT OVER NORTH WI. LFQ OF UPPER-LEVEL JET
ALSO FORECAST TO BE POSITIONED OVR NE WI THIS EVENING AND SHOULD PROVIDE
ADDITIONAL SUPPORT FOR PRECIP INTO THE EARLY EVENING. LOW FREEZING
LEVELS COMBINED WITH INCR WINDS ALOFT SHOULD BE SUFFICIENT FOR SVR
CRITERIA HAIL WITH THE STRONGEST STORMS.

FNT FCST TO PUSH OUT OF WI BY MIDNIGHT CLEARING SKIES. GUIDANCE MIN
TEMPS LOOK REASONABLE.

EB/JS

In the hours before

Special weather statement, Sep 1, 12:00 PM CDT, 4 hours 40 minutes before
WIZ005-010>013-018>022-030-031-035>040-045-048>050-012100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREEN BAY WI
1200 PM CDT TUE SEP 1 1998

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND PARTS OF CENTRAL
AND NORTH-CENTRAL WISCONSIN.

NO SEVERE THUNDERSTORMS ARE EXPECTED OVER THE FORECAST AREA THIS
AFTERNOON.

FORECAST:
WIDLEY SCATTERED THUNDERSTORMS ARE POSSIBLE MAINLY EAST OF A LINE
EXTENDING FROM IRON MOUNTAIN TO TO WISCONSIN RAPIDS. ALTHOUGH THE STORMS
ARE NOT EXPECTED TO BE SEVERE...A FEW STORMS MAY CONTAIN HAIL UP TO ONE-
HALF INCH IN DIAMETER AND WIND GUSTS TO 45 MPH. THE STORMS WILL EXIT THE
EASTERN PORTION OF THE FORECAST AREA BY 7 OR 8 PM.

DISCUSSION:
A COLD FRONT WILL MOVE ACROSS THE FORECAST AREA THIS AFTERNOON
TRIGGERING SCATTERED SHOWERS AND A FEW THUNDERSTORMS. A STRONG UPPER
LEVEL DISTURBANCE IS ALSO FORECAST TO MOVE OVER THE FORECAST AREA LATE
THIS AFTERNOON.  HOWEVER LIMITED LOW-LEVEL MOISTURE WILL INHIBIT
WIDESPREAD THUNDERSTORM DEVELOPMENT.

SPOTTER ACTION:
SPOTTER GROUPS SHOULD NOT NEED TO BE ACTIVATED.

ADDITIONAL UPDATES CAN BE FOUND IN THE SHORT-TERM FORECAST.

EB
Special weather statement, Sep 1, 12:00 PM CDT, 4 hours 40 minutes before
WIZ005-010>013-018>022-030-031-035>040-045-048>050-012100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREEN BAY WI
1200 PM CDT TUE SEP 1 1998

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND PARTS OF CENTRAL
AND NORTH-CENTRAL WISCONSIN.

NO SEVERE THUNDERSTORMS ARE EXPECTED OVER THE FORECAST AREA THIS
AFTERNOON.

FORECAST:
WIDLEY SCATTERED THUNDERSTORMS ARE POSSIBLE MAINLY EAST OF A LINE
EXTENDING FROM IRON MOUNTAIN TO TO WISCONSIN RAPIDS. ALTHOUGH THE STORMS
ARE NOT EXPECTED TO BE SEVERE...A FEW STORMS MAY CONTAIN HAIL UP TO ONE-
HALF INCH IN DIAMETER AND WIND GUSTS TO 45 MPH. THE STORMS WILL EXIT THE
EASTERN PORTION OF THE FORECAST AREA BY 7 OR 8 PM.

DISCUSSION:
A COLD FRONT WILL MOVE ACROSS THE FORECAST AREA THIS AFTERNOON
TRIGGERING SCATTERED SHOWERS AND A FEW THUNDERSTORMS. A STRONG UPPER
LEVEL DISTURBANCE IS ALSO FORECAST TO MOVE OVER THE FORECAST AREA LATE
THIS AFTERNOON.  HOWEVER LIMITED LOW-LEVEL MOISTURE WILL INHIBIT
WIDESPREAD THUNDERSTORM DEVELOPMENT.

SPOTTER ACTION:
SPOTTER GROUPS SHOULD NOT NEED TO BE ACTIVATED.

ADDITIONAL UPDATES CAN BE FOUND IN THE SHORT-TERM FORECAST.

EB
Local storm report, Sep 1, 4:10 PM CDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
410 PM CDT TUE SEP 1 1998

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0345 PM    15 W CRIVITZ              WI   WIND DAMAGE
09/01/98   MARINETTE                      TREES DOWN ON POWER LINES

0359 PM    MIDDLE INLET              WI   WIND DAMAGE
09/01/98   MARINETTE                      POWER LINES DOWN

JKL
Local storm report, Sep 1, 4:10 PM CDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
410 PM CDT TUE SEP 1 1998

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0345 PM    15 W CRIVITZ              WI   WIND DAMAGE
09/01/98   MARINETTE                      TREES DOWN ON POWER LINES

0359 PM    MIDDLE INLET              WI   WIND DAMAGE
09/01/98   MARINETTE                      POWER LINES DOWN

JKL
Local storm report, Sep 1, 4:36 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
436 PM CDT TUE SEP 1 1998

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0433 PM    4 E WAUSAU                WI   .75 INCH HAIL
09/01/98   MARATHON

JKL
Local storm report, Sep 1, 4:36 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
436 PM CDT TUE SEP 1 1998

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0433 PM    4 E WAUSAU                WI   .75 INCH HAIL
09/01/98   MARATHON

JKL

The office that day

Everything else NWS Green Bay, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 1, 2:47 PM CDTSevere Thunderstorm WarningGRBOneida58 min
Sep 1, 3:32 PM CDTSevere Thunderstorm WarningGRBMarinette, Oconto43 min
Sep 1, 6:37 PM CDTSevere Thunderstorm WarningGRBKewaunee, Manitowoc38 min

Nearby

Severe Thunderstorm Warnings in Wisconsin, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.